Psychosis linked to ADHD medication on the rise, doctors warn

Psychosis linked to ADHD medication on the rise, doctors warn

November 1, 2026 — 7:00pmA growing number of patients are developing psychosis, including paranoia and hallucinations, after taking medication to treat ADHD, psychiatrists have warned.While the drugs can be transformative for people with ADHD, psychiatrists say stimulant medication can, in rare cases, trigger psychosis.In rare cases ADHD medication can cause psychosis. Getty ImagesIt is estimated that between 2 and 6 per cent of Australian adults have ADHD.Rates of diagnosis have skyrocketed due to increased awareness of the disorder, and the number of Australians using stimulant medication to treat the neurodevelopmental condition is surging.Stimulant-induced psychosis was rare 10 years ago, Australian Society of Psychiatrists executive director Dr Pramudie Gunaratne said.“This is more of a regular presentation now,” Dr Gunaratne said. “If you’ve increased the number of people being prescribed this medication, there’s going to be a certain proportion of those people that will develop psychosis,” she said.“If you take more than prescribed, if you take it without medical supervision, if people are accessing stimulants from friends, that can put them at particularly high risk.”The number of adults being treated for ADHD has increased more than sixfold since 2017, research by the University of NSW found. Gunaratne said stimulant medications could alter brain chemistry.“Like all medications, they carry significant risks,” she said. “Even when stimulants are taken exactly as prescribed in people without known risk factors, there is a rare but real risk of psychosis.”Symptoms of psychosis can include paranoia, hallucinations or delusional beliefs.Australian Society of Psychiatrists executive director Dr Pramudie Gunaratne.Wolter Peters“Sometimes the person themselves might not have insight or recognise that this is happening, and it will be the people around them that notice that their behaviour or thinking is out of character,” Gunaratne said.Sydney psychiatrist Dr Matthew Large, a conjoint professor at UNSW, is treating an increasing number of patients for psychosis linked to ADHD medication.Large has seen four cases in the past year, including a young patient who experienced psychosis after she was prescribed stimulant medication to treat her inattention. He said the patient’s inattention was linked to trauma.“The patient instead needed treatment for post-traumatic stress disorder,” he said.In another case, a high-achieving student feigned ADHD symptoms to secure medication to improve their academic performance. This patient experienced psychosis after increasing the dose.Too few patients were informed of the risk of psychosis before starting treatment, Large said.He said that while safety studies of stimulants in children indicated only a small proportion developed psychosis, it was unclear whether the drugs carried the same low risk in adults.“The practice has outstripped safety evidence, in my view,” he said.Psychosis is thought to be caused by excessive dopamine transmission in the brain.Psychiatrist Dr Matthew Large.Audrey RichardsonLarge said this dopamine transmission is increased by stimulant medication.People experiencing psychosis are usually admitted to hospital, where they receive anti-psychotic medication, therapy and social support.“Even treatment of one psychotic episode is a very significant event in a person’s life,” Large said. “They lose contact with reality. They often do things that are deeply embarrassing to themselves, and they can get in trouble with the law.”Associate Professor Mark Putland, Victoria branch chair of the Australasian College for Emergency Medicine, said misuse of ADHD medication was triggering psychosis in some patients, but some people using the medication as directed had developed psychosis.“It is a real health problem from an addiction and mental health point of view,” he said. “Psychosis is the pointy end of that.”He said combining ADHD medication with other substances was also fuelling psychosis.“They might be abusing prescribed stimulants and also using some amphetamines they bought on the street, and they might also have some mental health conditions. It’s often messy.”ADHD Australia chief executive Melissa Webster, who was diagnosed with ADHD while at university, knows at least four people who have experienced psychosis while using stimulant medication. She said these people also had pre-existing mental health conditions, so it was difficult to determine what led to the psychosis.Better communication of side effects was needed, she said.Some psychiatrists relied on patients reading the paperwork tucked into their boxes of medication, she said, while others outlined potential side effects in great detail.But serious side effects were rare and many people found the medication life changing for the better.More states are allowing GPs to diagnose, treat and prescribe ADHD medication. Last week, 150 Victorian GPs started diagnosing and prescribing the medication, following NSW, South Australia and Queensland.The change is designed to reduce the costs of obtaining a diagnosis, which previously required people to seek a referral from a GP to see a specialist.Start the day with a summary of the day’s most important and interesting stories, analysis and insights. Sign up for our Morning Edition newsletter.From our partners

Original Source

Read the full article at Smh →

KhanList aggregates and links to publicly available news content. We do not host full articles from third-party sources. Always verify important information with original sources.